Article Text

Parotid lipomatosis in HIV positive patients: a new clinical disorder associated with protease inhibitors
  1. ALEJANDRO OLIVÉ
  1. Rheumatology Section
  2. Maxillofacial Surgery Service
  3. Pharmacology Service
  4. HIV Unit, Internal Medicine Service, Hospital Universitari “Germans Trias i Pujol”, Spain
  5. Pathology Service, Hospital Universitari Valle Hebrón, Spain
  1. Dr Olivé, Rheumatology Section, Hospital Universitari Germans Trias i Pujol, C Canyet sn Badalona 08916, Spain.
  1. AGUSTÍ SALAVERT
  1. Rheumatology Section
  2. Maxillofacial Surgery Service
  3. Pharmacology Service
  4. HIV Unit, Internal Medicine Service, Hospital Universitari “Germans Trias i Pujol”, Spain
  5. Pathology Service, Hospital Universitari Valle Hebrón, Spain
  1. Dr Olivé, Rheumatology Section, Hospital Universitari Germans Trias i Pujol, C Canyet sn Badalona 08916, Spain.
  1. MARCELA MANRÍQUEZ
  1. Rheumatology Section
  2. Maxillofacial Surgery Service
  3. Pharmacology Service
  4. HIV Unit, Internal Medicine Service, Hospital Universitari “Germans Trias i Pujol”, Spain
  5. Pathology Service, Hospital Universitari Valle Hebrón, Spain
  1. Dr Olivé, Rheumatology Section, Hospital Universitari Germans Trias i Pujol, C Canyet sn Badalona 08916, Spain.
  1. BONAVENTURA CLOTET
  1. Rheumatology Section
  2. Maxillofacial Surgery Service
  3. Pharmacology Service
  4. HIV Unit, Internal Medicine Service, Hospital Universitari “Germans Trias i Pujol”, Spain
  5. Pathology Service, Hospital Universitari Valle Hebrón, Spain
  1. Dr Olivé, Rheumatology Section, Hospital Universitari Germans Trias i Pujol, C Canyet sn Badalona 08916, Spain.
  1. AUGUST MORAGAS
  1. Rheumatology Section
  2. Maxillofacial Surgery Service
  3. Pharmacology Service
  4. HIV Unit, Internal Medicine Service, Hospital Universitari “Germans Trias i Pujol”, Spain
  5. Pathology Service, Hospital Universitari Valle Hebrón, Spain
  1. Dr Olivé, Rheumatology Section, Hospital Universitari Germans Trias i Pujol, C Canyet sn Badalona 08916, Spain.

Statistics from Altmetric.com

Protease inhibitors (PI) are a major advance in the treatment of HIV-1 infection. However, side effects of these drugs occur frequently.1 Abnormal fat accumulation in patients infected with HIV-1 has been described after starting treatment with PI.2 There might be several clinical disorders associated with fat deposition, namely increasing abdominal girth, abnormal dorsal cervical fat (“buffalo hump”), and hypertrophy of the breast.2-4 We report two cases of parotid fatty deposition associated with with retroviral treatment.

case 1 A 54 year old heterosexual man with asymptomatic HIV infection of seven years duration was referred with a two year history of painless growing bilateral parotid swelling. He complained of dry mouth but not dry eyes. In June 1995 he was taking zidovudine (1200 mg twice daily). From January 1996 he took ritonavir monotherapy (600 mg twice daily). Four months later he noticed bilateral parotid enlargement. After 12 months of ritonavir, he was switched to lamivudine (150 mg twice daily), stavudine (40 mg twice daily), and saquinavir (600 mg twice daily). The parotid swelling disfigured his face. On examination both parotid glands were enlarged measuring 6 × 4 cm. The glands were painless when palpated and had a soft consistency. Neither abdominal girth enlargement nor “buffalo hump” were present. His CD4 cell count was 8% (97 cells/μl). His HIV-1 RNA was 14 000 copies/ml (Amplicor, Roche Molecular System, Madrid, Spain). Glucose, cholesterol, and triglyceride were in the normal range. ANA were negative. Schirmer test was less than 5 mm in both eyes. A parotid biopsy was performed and yielded a parotid lipomatosis with no acinar atrophy (fig 1). Currently after four months of having stopped PI both parotid glands are normal.

Figure 1

Adipose cells among parotid acynni. No acynar atrophy is seen. Lymphocytic infiltration is scarce (haematoxylin and eosin, original magnification × 450).

case 2 A 38 year old male drug abuser with asymptomatic HIV infection of seven years duration complained of bilateral and painless parotid swelling and breast hypertrophy of six months duration. He denied alcohol intake or sicca symptons. In 1992 he was taking zidovudine (1200 mg twice daily) and didanosin. In November 1996 he was switched to saquinavir (600 mg thrice daily), stavudine (40 mg twice daily), and lamivudine (150 mg twice daily). In July 1997 he complained of bilateral and painless parotid and breast swelling. In November 1997 ritonavir (600 mg twice daily) was added. The patient noticed that despite continuing with the same therapeutic approach the parotid and breast enlargement became stable. On examination both parotid glands and breast were enlarged and painless. There was no evidence of increased abdominal girth or buffalo hump. Schirmer test was more than 20 mm. At that time his CD4+ cell count was 22% (961 cel/μl) and his HIV-1 RNA viral load 11 000 copies/ml (Amplicor, Roche Molecular System, Madrid, Spain). Glucose, triglycerides, and cholesterol were normal. ANA were negative. The patient agreed to continue the treatment but refused a parotid gland biopsy.  To our knowledge parotid fatty infiltration has not been described as a side effect of PI.1 Fat deposition might not be limited to the cervical-dorsal region and abdominal girth.2-4 Parotid fatty infiltration might present in isolation mimicking the diffuse infiltrative lymphocytosis syndrome or even a lymphoma as in case 1.5 The simultaneous development of breast hypertrophy and parotid swelling (case 2) helped us to make the diagnosis, however as a parotid biopsy was not performed the association is not proved. As it is not clear what is the best approach for treating the fat deposition syndrome we would like to highlight the rapid reversal observed in case one after stopping the PI. The pathogenesis remains obscure. However, one current hypothesis suggests that HIV-1 protease inhibitor induces peripheral lipodystrophy and it is caused by the inhibition of two proteins that regulate lipid metabolism. This results in reduced differentiation and an increase in apoptosis of peripheral adipocytes with impaired fat storage and lipid release.6

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.